News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: 36wks high BP & tachycardic fetus- PIH or Panic Attacks


 shanamave - Thu Jan 29, 2009 3:44 am

Hello,
Im a 31 yr old 36 wk pregnant woman who had been previously diagnosed with panic anxiety disorder. i have not been taking my ssri or benzos since we discovered i was pregnant and although it has taken a lot of behavioral therapy and will power i have managed to avoid the pills the entire pregnancy.
At my regular OBG appt's my blood pressure is always high (one of my triggers are medical appointments) on the first reading done by the machine, but when they give me a few minutes and take a manual reading it has been fine. My last two appointments I had a different nurse who took only one reading (despite being told about the issues) and BP was high enough that they put me on a NST, only to discover the baby was tachycardiac (good variation but originally heart rate of 180 that after an hour on the NST went down to the 140's) my BP also returned to normal within the first of serial readings done every 10 minutes. This has happened at two consecutive OBG appointments now and the doctor has diagnosed me with PIH and is talking about possibly needing to induce at 39 weeks.
I have NO other symptoms of PIH/Pre-E, no headaches, no abnormal swelling, no vision issues, no protein in my urine, my CBC is normal, they even had me do the 24 hour urine test and it came back fine as well.
The baby has gotten 2 additional growth ultrasounds and is measuring just fine. i get weekly amniotic fluid checks and they are right on target as well.
My question is this: Couldn't this all be a result of my panic attacks? I have considered taking half of my pre-pregnancy dose of xanax prior to my next appointment to see if it corrects the BP and tachycardia. I know benzos are a class D- I also know the main risk is cleft deformation caused during the first trimester. I am just wondering since class D is trouble for the fetus but allowed when it is causing an issue more serious with the mother if this might be one of those cases. With going into the Doctor and having all of this additional testing done, talk of induction, etc my panic attacks have more than tripled in the last few weeks. I was also concerned that if I do take the xanax and the BP and tachycardia are corrected that I might be "hiding" symptoms that are relevant. I don't think xanax is a diuretic and would not lower real hypertension but wanted any advise you may have...
Thanks (in case it is relevant I am a military wife and see a different doctor and nurse almost every time so this is like having to explain the entire situation over and over to a new person)
 Debbie Miller, RN - Tue Feb 17, 2009 1:28 pm

User avatar Hello,
I'm sorry you are having this trouble. I understand how difficult communication can be when you change providers regularly. However, it is important to explain all your symptoms no matter who you are seeing. You are correct that the benefit to your antianxiety medication very likely would outweigh any potential risk and late in pregnancy I don't think you would do harm anyway. Drug classification in pregnancy is very inaccurate because it is based on testing and we do not test on pregnant women. Therefore, safety is the first concern and warnings are included to make sure the patient discusses the medication with the doctor and each case is considered on an individual basis with all the relevant information available. The manufacturer of the drug cannot claim safety without the routine testing done with other categories of users.

You should always discuss medication with your doctor before taking it and I'm pretty sure it will be fine to do so unless there are other considerations your doctor is aware of. I do not think it would mask any serious symptoms. Having serious anxiety issues when you are about to deliver is not a good idea so treatment is indicated here. That is my opinion.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here